Journal of the Mathematical Society of Japan

Blanchfield forms and Gordian distance

Maciej BORODZIK, Stefan FRIEDL, and Mark POWELL

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Given a link in $S^3$ we will use invariants derived from the Alexander module and the Blanchfield pairing to obtain lower bounds on the Gordian distance between links, the unlinking number and various splitting numbers. These lower bounds generalise results recently obtained by Kawauchi.

We give an application restricting the knot types which can arise from a sequence of splitting operations on a link. This allows us to answer a question asked by Colin Adams in 1996.

Article information

Source
J. Math. Soc. Japan Volume 68, Number 3 (2016), 1047-1080.

Dates
First available in Project Euclid: 19 July 2016

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1468956159

Digital Object Identifier
doi:10.2969/jmsj/06831047

Mathematical Reviews number (MathSciNet)
MR3523538

Zentralblatt MATH identifier
06642404

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds

Keywords
link unlinking number splitting number Alexander module Blanchfield pairing

Citation

BORODZIK, Maciej; FRIEDL, Stefan; POWELL, Mark. Blanchfield forms and Gordian distance. J. Math. Soc. Japan 68 (2016), no. 3, 1047--1080. doi:10.2969/jmsj/06831047. https://projecteuclid.org/euclid.jmsj/1468956159.


Export citation

References

  • C. Adams, Splitting versus unlinking, J. Knot Theory Ramifications, 5 (1996), 295–299.
  • J. Batson and C. Seed, A link-splitting spectral sequence in Khovanov homology, Duke Math. J., 164 (2015), 801–841.
  • R. C. Blanchfield, Intersection theory of manifolds with operators with applications to knot theory, Ann. of Math., 65 (1957), 340–356.
  • M. Boileau and C. Weber, Le problème de J. Milnor sur le nombre gordien des nœ uds algébriques, Enseign. Math., 30 (1984), 173–222.
  • M. Borodzik and S. Friedl, On the algebraic unknotting number, Trans. London Math. Soc., 1 (2014), 57–84.
  • M. Borodzik and S. Friedl, The unknotting number and classical invariants I, Algebr. Geom. Topol., 15 (2015), 85–135.
  • J. C. Cha, Structure of the string link concordance group and Hirzebruch-type invariants, Indiana Univ. Math. J., 58 (2009), 891–927.
  • J. C. Cha and T. Kim, Covering link calculus and iterated Bing doubles, Geometry and Topology, 12 (2008), 2173–2201.
  • J. C. Cha, S. Friedl and M. Powell, Splitting numbers of links, preprint, 2013, arXiv:1308.5638, to appear in Proc. Edingburgh Math. Soc.
  • J. C. Cha and M. Powell, Covering link calculus and the bipolar filtration of topologically slice links, Geom. Topol., 18 (2014), 1539–1579.
  • T. A. Chapman, Topological invariance of Whitehead torsion, Amer. J. Math., 96 (1974), 488–497.
  • J. C. Cha and C. Livingston, Link Info: Table of link invariants, http://www.indiana.edu/~linkinfo/.
  • T. D. Cochran, Concordance invariance of coefficients of Conway's link polynomial, Invent. Math., 82 (1985), 527–541.
  • T. D. Cochran and K. E. Orr, Not all links are concordant to boundary links, Ann. of Math. (2), 138 (1993), 519–554.
  • T. D. Cochran, K. E. Orr and P. Teichner, Knot concordance, Whitney towers and $L^2$-signatures, Ann. of Math., 157 (2003), 433–519.
  • R. H. Crowell and R. H. Fox, Introduction to Knot Theory, Second revised edition, Grad. Texts in Math., 57, Springer-Verlag, 1977.
  • T. H. Fay, K. A. Hardie and P. J. Hilton, The two-square lemma, Publicacions Matemàtiques, 33 (1989), 133–137.
  • S. Friedl and M. Powell, Cobordisms to weakly splittable links, Proc. Amer. Math. Soc., 142 (2014), 703–712.
  • R. Gompf and A. Stipsicz, 4-manifolds and Kirby calculus, Grad. Studi. in Math., 20, Amer. Math. Soc., Providence, RI, 1999.
  • J. Hillman, Algebraic invariants of links, second edition, Series on Knots and Everything, 52, World Scientific Publishing Co. Inc, River Edge, NJ, 2012.
  • P. Hilton and U. Stammbach, A Course in Homological Algebra, Grad. Texts in Math., 4, Springer-Verlag, 1971.
  • A. Kawauchi, On the Alexander polynomials of cobordant links, Osaka J. Math., 15 (1978), 151–159.
  • A. Kawauchi, Distance between links by zero-linking twists, Kobe J. Math., 13 (1996), 183–190.
  • A. Kawauchi, The Alexander polynomials of immersed concordant links, Boletin de la Sociedad Matematica Mexicana, 20 (2014), 559–578.
  • M. H. Kim, Whitney towers, gropes and Casson-Gordon style invariants of links, Algebr. Geom. Topol., 15 (2015), 1813–1845.
  • R. C. Kirby, The topology of 4-manifolds, Lecture Notes in Math., 1374, Springer-Verlag, 1989.
  • K. Kodama, KnotGTK, http://www.math.kobe-u.ac.jp/~kodama/knot.html.
  • P. Kohn, Two-bridge links with unlinking number one, Proc. Amer. Math. Soc., 113 (1991), 1135–1147.
  • P. Kohn, Unlinking two component links, Osaka J. Math., 30 (1993), 741–752.
  • H. Kondo, Knots of unknotting number 1 and their Alexander polynomials, Osaka J. Math., 16 (1979), 551–559.
  • M. Lackenby, Elementary knot theory, to be published in the Clay Math. Institute, 2014.
  • C. F. Letsche, An obstruction to slicing knots using the eta invariant, Math. Proc. Camb. Philos. Soc., 128 (2000), 301–319.
  • K. Miyazaki, Band-sums are ribbon concordant to the connected sum, Proc. Amer. Math. Soc., 126 (1998), 3401–3406.
  • W. Neumann, A calculus for plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans. Am. Math. Soc., 268 (1981), 299–343.
  • L. I. Nicolaescu, The Reidemeister torsion of 3-manifolds, de Gruyter Stud. Math., 30, Walter de Gruyter & Co. Berlin, 2003.
  • A. Shimizu, The complete splitting number of a lassoed link, Topology Appl., 159 (2012), 959–965.
  • D. Rolfsen, Knots and links, Math. Lecture Series, No.,7, Publish or Perish Inc, Berkeley, Calif., 1976.
  • N. Sato, Cobordisms of semiboundary links, Topology Appl., 18 (1984), 225–234.
  • N. Saveliev, Invariants for homology 3-spheres, Encyclopaedia of Math. Sciences. Low-Dimensional Topology, 140 (2012).
  • L. Traldi, Conway's potential function and its Taylor series, Kobe J. Math., 5 (1988), 233–264.
  • A. G. Tristram, Some cobordism invariants for links, Proc. Camb. Philos. Soc., 66 (1969), 251–264.
  • V. Turaev, An introduction to combinatorial torsion, Notes taken by Felix Schlenk, Lectures in Math., ETH Zürich, Birkhäuser Verlag, Basel, 2001.